Cardiff University | Prifysgol Caerdydd ORCA
Online Research @ Cardiff 
WelshClear Cookie - decide language by browser settings

Intravenous paracetamol overdose: two case reports and a change to national treatment guidelines

Beringer, Richard M., Thompson, John Paul, Parry, Sarah and Stoddart, Peter A. 2010. Intravenous paracetamol overdose: two case reports and a change to national treatment guidelines. Archives of Disease in Childhood 96 (3) , pp. 307-308. 10.1136/adc.2010.192005

Full text not available from this repository.

Abstract

Two cases of 10-fold accidental overdose with intravenous paracetamol are presented. Case 1: A 5-month-old child with intussusception received 90 mg/kg intravenous paracetamol over an 8 h period. She was not initially treated with an antidote and developed hepatic impairment. Case 2: A 6-month-old child received a single dose of 75 mg/kg intravenous paracetamol. The child was treated with N-acetylcysteine and remained well without hepatic impairment. Therapeutic errors such as 10-fold overdosing are relatively common in children. Case 1 demonstrates that intravenous paracetamol is a potentially dangerous drug. This should be taken into consideration when prescribing the intravenous formulation. The concentration–time nomogram used following oral paracetamol overdose should be used with caution following intravenous overdose. Significant overdose should be discussed with the National Poisons Information Service whose guidance suggests intervention with antidote following an overdose above 60 mg/kg.

Item Type: Article
Date Type: Publication
Status: Published
Schools: Medicine
Subjects: R Medicine > RJ Pediatrics > RJ101 Child Health. Child health services
Publisher: BMJ Publishing Group
ISSN: 0003-9888
Last Modified: 04 Apr 2020 01:23
URI: http://orca.cf.ac.uk/id/eprint/27774

Citation Data

Cited 34 times in Google Scholar. View in Google Scholar

Cited 43 times in Scopus. View in Scopus. Powered By Scopus® Data

Actions (repository staff only)

Edit Item Edit Item